Doc: Leg swelling may be due to venous insufficiency
Dear Dr. Roach: I am an 84-year-old man in reasonably good health. I have taken blood pressure medicine for about 30 years. For the past six months, I have been taking trospium tablets to treat frequent urination. I have prostate cancer treated with radioactive seeds, not surgery. About two months ago, I began noticing swelling in my lower legs and feet. Do you have any advice on how to reduce or eliminate the swelling?
Dear H.S.: The first thing to consider with swelling, also called edema, in the legs is what might be causing it. Medications are one common cause. Of the blood pressure medicines, the calcium blockers that end in ”-pine,” such as amlodipine (Norvasc) and nifedipine (Procardia), commonly cause this side effect, but with a new issue after 30 years, I wouldn’t expect that to be the only cause. Trospium is a bladder anti-spasmodic, and swelling is not commonly reported with that.
The three main worrisome causes of lower-extremity swelling are heart failure, kidney disease (especially protein loss) and liver disease. Your doctor should be able to evaluate these three very quickly through an exam and simple blood and urine tests.
When no cause is identified, by far the most likely cause is “venous insufficiency,” meaning that the veins in the legs aren’t doing their job properly, often because of poor valves, which can wear out after working perfectly for 84 years. The most appropriate initial treatment is support stockings put on every morning and taken off at night, combined with leg elevation (above your heart, 30 minutes, three times a day). That works well for most people, and if it doesn’t, then further testing and treatment can be considered by an expert, such as a vascular surgeon.
However, in your case, your doctor should also be thinking about your cancer and its treatment. Uncomplicated prostate cancer treated with radiation seeds is not usually associated with leg swelling. However, blood clots are a known complication of prostate cancer, and a blood clot in the deep veins of the pelvis in the inferior vena cava (the largest vein in the lower part of the body) can lead to swelling.
Dear Dr. Roach: You recently wrote that there is no dietary change that could prevent postpartum depression. I have read that pregnant women who supplement with omega-3 have a considerably decreased risk of PPD.
Dear C.C.: I had read that, too, but a study a few years ago randomized pregnant women to fish oil capsules (versus capsules with no omega-3), and found a trend toward less depression that did not meet statistical significance. A study a year later did show an improvement in depression scores, but a 2016 review by the Agency for Healthcare Research and Quality found no effect on risk for PPD. Based on this, I still feel that omega-3 fatty acids are not an effective way of preventing postpartum depression.
Email questions to ToYourGoodHealth@med.cornell.edu.